Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 2, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 17, 2020, 8:38 PM CDT for Shackelford County, Throckmorton County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2020, 8:38 PM CDT (01:38 UTC)
- Expired
- Mar 17, 2020, 9:15 PM CDT
- In force
- 37 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
The radar
The Dyess AFB radar (KDYX), 36 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 8:55 PM CDT | HAIL 1 | Albany, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.1
The text
As transmitted.
923
WFUS54 KSJT 180138
TORSJT
TXC417-447-180215-
/O.NEW.KSJT.TO.W.0002.200318T0138Z-200318T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
838 PM CDT Tue Mar 17 2020
The National Weather Service in San Angelo has issued a
* Tornado Warning for...
Northern Shackelford County in west central Texas...
South central Throckmorton County in west central Texas...
* Until 915 PM CDT.
* At 838 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Albany, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Albany around 850 PM CDT.
Fort Griffin around 905 PM CDT.
Other locations impacted by this tornadic thunderstorm include Us-
180 Near The Shackelford-
Stephens County Line and The Intersection Of Us-
283 And Ranch Road 209.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3302 9913 3292 9909 3275 9910 3274 9913
3269 9945 3286 9952
TIME...MOT...LOC 0138Z 251DEG 23KT 3281 9940
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Daniels1 follow-up statement
392
WWUS54 KSJT 180159
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
859 PM CDT Tue Mar 17 2020
TXC417-447-180215-
/O.CON.KSJT.TO.W.0002.000000T0000Z-200318T0215Z/
Shackelford TX-Throckmorton TX-
859 PM CDT Tue Mar 17 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN SHACKELFORD AND SOUTH CENTRAL THROCKMORTON COUNTIES...
At 857 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fort Griffin, or 8 miles north of Albany, moving
east at 25 mph. Current radar trends indicate that the tornado
threat has diminished, but the threat of large hail and gusty winds
continues.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Shackelford and south central Throckmorton Counties,
including the following locations... Us-180 Near The Shackelford-
Stephens County Line and The Intersection Of Us-
283 And Ranch Road 209.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3302 9913 3292 9909 3275 9910 3274 9913
3270 9937 3291 9940
TIME...MOT...LOC 0157Z 251DEG 23KT 3285 9926
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
DanielsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 17, 6:08 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 17, 6:08 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 608 PM CDT Tue Mar 17 2020 .AVIATION... /00Z TAFS/ Storms will continue to be the primary problem in area terminal forecasts, with strong storms moving across many of the locations this evening across the central and western sites, and then the eastern sites during the early morning hours. Used the latest hi- res models for the first forecast for storm timing. Storms will disrupt the return of MVFR cigs back into the area for awhile, but they should make a late return to the area after sunrise and persist well into the morning hours. && .PREV DISCUSSION... /issued 238 PM CDT Tue Mar 17 2020/ SHORT TERM... (Tonight and Wednesday) ..Possible Severe Thunderstorms... Short term models continue to indicate thunderstorms developing, across West Central Texas tonight. The Storm Prediction Center has much of West Central Texas in a Slight Risk Area, for severe thunderstorms, until 12Z Wednesday (morning). From 12Z Wednesday, through 00Z Thursday (Wednesday evening), all of West Central Texas is in a Slight Risk Area, and locations mainly along and northwest of a line from Barnhart, to San Angelo, to Talpa, and to Atwell are in an Enhanced Risk Area. The main weather threats are large hail, damaging winds, and deadly lightning. Plus, a surface dryline, Wednesday afternoon, could create conditions favorable for tornadoes. The NAM indicates a line of thunderstorms will move through West Central Texas, from west to east, tonight. Also, thunderstorms may produce enough rain tonight to create flash flooding, in some areas. For Wednesday, mainly during the afternoon. expect the same weather threats. Plus, a surface dryline, Wednesday afternoon, could create conditions favorable for tornado development. LONG TERM... (Wednesday night) ..Severe Thunderstorm Threat Continues... As another energy pulse aloft moves over Texas Wednesday night, another round of severe thunderstorms may develop. Also, the NAM brings a line of thunderstorms across West Central Texas Wednesday night. In addition, the Slight Risk and Enhanced Risk Areas continue Wednesday night, with large hail, damaging winds, and deadly lightning remaining the main threats. Although low, the potential for a tornado will continue, as well. (Thursday through Tuesday) ..Another Cold Front and More Rain... The remainder of the long tern forecast remains highlighted with another cold front and the potential for more rain. Models this cycle bring the cold front, across West Central Texas, late Thursday night into Friday. Following this front, temperatures much cooler than usual mid March temperatures will dominate, until low-level flow, from the southeast, returns on Sunday. As for rain chances, the upper flow, from the southwest, will continue to enhance the potential for showers and thunderstorms, until Sunday. Then, as the upper pattern shifts, a ridge aloft builds over the Plains, by Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 59 76 60 72 / 80 30 90 5 San Angelo 58 77 60 75 / 90 30 80 0 Junction 60 76 61 79 / 80 20 70 5 Brownwood 60 76 60 76 / 80 20 80 20 Sweetwater 58 76 58 69 / 70 30 80 0 Ozona 58 74 58 76 / 90 20 70 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 07
Hazardous weather outlook, Mar 17, 1:05 PM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 105 PM CDT Tue Mar 17 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-181815- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 105 PM CDT Tue Mar 17 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this afternoon into tonight. The main hazards will be large hail, damaging winds, and dangerous lightning. Also, heavy rainfall may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again Wednesday evening through early Thursday morning. Strong, damaging winds, large hail and a few tornadoes will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested on Tuesday night and Wednesday night.
In the hours before
Special weather statement, Mar 17, 5:01 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
501 PM CDT Tue Mar 17 2020
TXZ098-172245-
Haskell TX-
501 PM CDT Tue Mar 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY UNTIL 545 PM
CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haskell, moving north at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Weinert around 520 PM CDT.
Other locations impacted by this storm include Jud, Us-
277 Near The Haskell-Knox County Line and Us-380 Near The Haskell-
Stonewall County Line.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
LAT...LON 3335 9947 3296 9961 3296 9999 3340 9999
3340 9947
TIME...MOT...LOC 2201Z 195DEG 24KT 3321 9974
DanielsSpecial weather statement, Mar 17, 5:51 PM CDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service San Angelo TX 551 PM CDT Tue Mar 17 2020 TXZ098-099-172330- Haskell TX-Throckmorton TX- 551 PM CDT Tue Mar 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND NORTHWESTERN THROCKMORTON COUNTIES UNTIL 630 PM CDT... At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near Weinert, or 7 miles north of Haskell, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Additional strong storms will move into southwest Haskell County by 6PM. This strong thunderstorm will be near... Weinert around 600 PM CDT. Millers Creek Reservoir around 630 PM CDT. Other locations impacted by this storm include Jud, Us- 277 Near The Haskell-Knox County Line and Us-380 Near The Haskell- Stonewall County Line. A Severe Thunderstorm Watch remains in effect until midnight CDT for west central Texas. LAT...LON 3296 9971 3296 9999 3340 9999 3340 9927 TIME...MOT...LOC 2249Z 224DEG 24KT 3326 9970 Daniels
Special weather statement, Mar 17, 6:14 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
614 PM CDT Tue Mar 17 2020
TXZ113-172345-
Jones TX-
614 PM CDT Tue Mar 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JONES COUNTY UNTIL 645
PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Hamlin, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Stamford around 645 PM CDT.
Other locations impacted by this storm include Tuxedo.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
LAT...LON 3285 9967 3280 10009 3295 10013 3296 9995
3296 9969
TIME...MOT...LOC 2314Z 242DEG 31KT 3293 9999
DanielsSpecial weather statement, Mar 17, 7:00 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
700 PM CDT Tue Mar 17 2020
TXZ098-099-114-180045-
Haskell TX-Throckmorton TX-Shackelford TX-
700 PM CDT Tue Mar 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...NORTHERN
SHACKELFORD AND THROCKMORTON COUNTIES UNTIL 745 PM CDT...
At 700 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Millers Creek Reservoir to 6
miles southeast of Lake Stamford Marina. Movement was east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Fort Griffin around 745 PM CDT.
Other locations impacted by these storms include The Intersection Of
Us-183 And Us-283, Us-183 Near The Throckmorton-
Baylor County Line, The Intersection Of Us-
283 And Ranch Road 209, Lusk and The Intersection Of Us-
380 And Highway 222.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
LAT...LON 3308 9895 3295 9901 3296 9909 3291 9910
3289 9961 3290 9962 3296 9962 3296 9963
3340 9935 3339 9895
TIME...MOT...LOC 0000Z 263DEG 21KT 3342 9928 3296 9956
DanielsSpecial weather statement, Mar 17, 7:26 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
726 PM CDT Tue Mar 17 2020
TXZ076-180115-
Crockett TX-
726 PM CDT Tue Mar 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 815 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sheffield, moving northeast at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of north central
Crockett County, including the following locations... I-10 Near The
Crockett-Pecos County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
LAT...LON 3108 10164 3108 10162 3078 10139 3070 10181
3075 10182 3076 10184 3081 10183 3082 10185
3086 10185 3089 10189
TIME...MOT...LOC 0025Z 237DEG 25KT 3079 10184
POSpecial weather statement, Mar 17, 7:26 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
726 PM CDT Tue Mar 17 2020
TXZ049-054-098-113-127-180130-
Haskell TX-Fisher TX-Nolan TX-Jones TX-Taylor TX-
726 PM CDT Tue Mar 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HASKELL...JONES...
NORTHEASTERN NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR
COUNTIES UNTIL 830 PM CDT...
At 726 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Hamlin to near Sweetwater.
Movement was east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Hamlin around 730 PM CDT.
Trent around 810 PM CDT.
Paint Creek around 820 PM CDT.
Merkel around 825 PM CDT.
Stamford, Tye, Lake Stamford Marina and Dyess Afb around 830 PM
CDT.
Other locations impacted by these storms include Funston, Hodges, The
Intersection Of Us-
180 And Ranch Road 126, Tuxedo, Camp Butman, Stith, Truby, Lake
Sweetwater, The Intersection Of Us-
180 And Farm Road 600 and Camp Boothe Oaks.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
LAT...LON 3312 9948 3296 9957 3296 9962 3288 9961
3230 9991 3234 10052 3296 10012 3296 9999
3304 9998
TIME...MOT...LOC 0026Z 265DEG 20KT 3297 10004 3241 10041
DanielsThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:00 PM CDT | Special Weather Statement | SJT | Throckmorton | 45 min |
| Mar 17, 7:02 PM CDT | Areal Flood Advisory | SJT | Haskell, Throckmorton | 3 hr |
| Mar 17, 7:10 PM CDT | Areal Flood Advisory | SJT | Fisher, Jones, Nolan | 3 hr |
| Mar 17, 7:26 PM CDT | Special Weather Statement | SJT | Crockett | 49 min |
| Mar 17, 7:43 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 19 min |
| Mar 17, 7:49 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 56 min |
| Mar 17, 9:16 PM CDT | Special Weather Statement | SJT | Shackelford | 14 min |
| Mar 17, 10:15 PM CDT | Special Weather Statement | SJT | Irion | 45 min |
| Mar 17, 10:54 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 51 min |
| Mar 17, 11:33 PM CDT | Special Weather Statement | SJT | Taylor | 42 min |
| Mar 18, 12:33 AM CDT | Special Weather Statement | SJT | Runnels | 42 min |
| Mar 18, 2:44 AM CDT | Special Weather Statement | SJT | Brown | 46 min |
| Mar 18, 5:04 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 41 min |
| Mar 18, 5:25 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Sterling, Tom Green | 28 min |
| Mar 18, 5:33 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 42 min |
| Mar 18, 5:38 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman | 52 min |
| Mar 18, 5:48 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford | 57 min |
| Mar 18, 6:10 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 65 min |
| Mar 18, 6:57 PM CDT | Areal Flood Advisory | SJT | Haskell, Jones, Shackelford, Throckmorton | 108 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.